Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 196, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2001, 7:30 PM CDT for Shawnee County, Kansas. It was in force for 30 min. 8 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 7:30 PM CDT (00:30 UTC)
- Expired
- Sep 7, 2001, 8:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 7:38 PM CDT | Thunderstorm Wind 52 E | Globe, KS | |
| Sep 7, 7:38 PM CDT | Thunderstorm Wind 55 E | Lyndon, KS | Strong winds downed power lines near Lyndon. |
| Sep 7, 7:40 PM CDT | Thunderstorm Wind 61 E | Carbondale, KS | |
| Sep 7, 7:45 PM CDT | Thunderstorm Wind 61 E | Tecumseh, KS | |
| Sep 7, 7:45 PM CDT | Thunderstorm Wind 56 E | Baldwin, KS | |
| Sep 7, 7:47 PM CDT | Thunderstorm Wind 61 E | Lawrence, KS | Strong winds flipped a construction trailer onto a nearby street. A metal sign was also blown down on some cars at a dealership doing considerable damage. |
| Sep 7, 7:50 PM CDT | Thunderstorm Wind 60 E | Lawrence, KS | Strong winds blew some windows out of a building. |
| Sep 7, 7:50 PM CDT | Thunderstorm Wind 70 E | Eudora, KS | Strong winds blew the roofs off of two houses. The roof of a nursing home was severely damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 7, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2654 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 19.6
The text
As transmitted, in the capitals the NWS used until 2016.
829
WUUS53 KTOP 080032
SVRTOP
KSC045-059-139-177-080100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT FRI SEP 7 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
FRANKLIN COUNTY IN EAST CENTRAL KANSAS
NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 800 PM CDT
* AT 728 PM CDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS FROM 5 MILES SOUTHWEST OF OVERBROOK TO 5 MILES
SOUTHWEST OF RANTOUL...OR FROM 21 MILES SOUTH OF TOPEKA TO 11 MILES
SOUTHEAST OF OTTAWA...MOVING NORTHEAST AT 60 MPH. WIND GUSTS OVER
60 MPH HAVE BEEN REPORTED WITH THESE SEVERE STORMS. ALSO TREES
HAVE BEEN BLOWN DOWN IN POMONA.
* SOME LOCATIONS AFFECTED...
RANTOUL
RICHLAND
WELLSVILLE
BALDWIN CITY
CLINTON
CLINTON LAKE
LAWRENCE
EUDORA
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3865 9591 3841 9507 3873 9506 3895 9505
3904 9537 3895 9565What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:20 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 7, 4:20 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT FRI SEP 7 2001
SEVERE WEATHER AND HEAVY RAIN POTENTIAL THE IMMEDIATE FORECAST
CONCERNS.
ATMOSPHERE IS PRIMED WITH LAPS SHOWING CAPES IN THE 2500-3500 RANGE
OVER EASTERN KS. WATER VAPOR SHOWS UPPER LOW OVER WESTERN OKLAHOMA
PANHANDLE AND SHIFTING EAST. FRONT IS OVER CENTRAL KS WITH
THUNDERSTORMS BEGINNING TO FIRE. SEVERE THUNDERSTORM WATCH IS OUT
FOR MUCH OF CWA. HAVE ALSO ISSUED FLOOD WATCH FOR EASTERN HALF OF
CWA GENERALLY EAST OF A SENECA TO WESTMORELAND TO COUNCIL GROVE LINE
AS AREA WILL BE IN NORTHEAST QUAD OF UPPER LOW WITH PRECIPITABLE
WATERS IN THE 1.5 TO 2 INCH RANGE PER MODELS. WOULDNT BE SURPRISED
TO SEE SOME AREA GETTING UP TO 3 INCHES OF RAIN. MODELS ACTUALLY
MOVE PRECIPITATION ON OUT FAIRLY FAST AFTER MIDNIGHT WITH RAIN
LIKELY TO BE OVER BY SUNRISE. HOWEVER...NEXT SYSTEM DROPS RAPIDLY
INTO WESTERN KS ON SATURDAY AND MODELS INDICATING PRECIPITATION
TO SPREAD EAST INTO NORTH CENTRAL KS IN THE AFTERNOON WHERE HAVE
GONE WITH 30-40 PERCENT POPS...WILL LEAVE NORTHEAST AND EAST CENTRAL
KS DRY UNTIL SATURDAY NIGHT.
FOR SATURDAY NIGHT AND SUNDAY...WILL GO WITH 50 PERCENT POPS ACROSS
CWA AS NEXT UPPER TROUGH MOVES SLOWLY ACROSS.
TEMPWISE...GUIDANCE TEMPERATURES IN THE UPPER 50S TO LOWER 60S LOOK
REASONABLE FOR TONIGHT. FOR SATURDAY...HAVE RAISED TEMPERATURES SOME
OVER PREVIOUS FORECAST AS BOTH ETA/FWC MOS INDICATING HIGHS FROM THE
LOWER 80S EAST CENTRAL TO MIDDLE 70S NORTH CENTRAL.
H9HOWEVER...BELIEVE WILL STILL HAVE QUITE A FEW CLOUDS...AND WITH
FRONT HAVING PASSED THROUGH THE AREA PER ETA/AVN...DECIDED TO GO
WITH AROUND 70 NORTH CENTRAL AND INTO THE MIDDLE/UPPER 70S EAST
CENTRAL. WITH ALL CLOUDS AND POSSIBLE PRECIPITATION SUNDAY...THE
COOLER FAN/MAV NUMBERS LOOKED BETTER.
.TOP...FLOOD WATCH UNTIL 2 AM SATURDAY MORNING FOR AREAS ALONG
AND EAST OF A SENECA TO WESTMORELAND TO COUNCIL GROVE LINE.
38In the hours before
Local storm report, Sep 7, 6:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 PM AGENDA KS .75 INCH HAIL
09/07/01 REPUBLICLocal storm report, Sep 7, 6:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM 2 N HANOVER KS 60 MPH TSTM GUST
09/07/01 WASHINGTONLocal storm report, Sep 7, 6:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 PM BURLINGTON KS 60 MPH TSTM GUST
09/07/01 COFFEY SEVERAL REPORTS OF 60
MPH WINDS IN CENTRAL
PART OF COUNTY.Local storm report, Sep 7, 7:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM 5 W GARNETT KS 60 MPH TSTM GUST
09/07/01 ANDERSONLocal storm report, Sep 7, 7:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM OSAGE CITY KS .75 INCH HAIL
09/07/01 OSAGE 40 MPH WINDS AS WELL.Local storm report, Sep 7, 7:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM POMONA KS WIND DAMAGE
09/07/01 FRANKLIN DOWNED TREES IN POMONA
AND SEVERAL OTHER
LOCATIONS AROUND THE
COUNTY.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 28 min |
| Sep 7, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 28 min |
| Sep 7, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin, Osage | 30 min |
| Sep 7, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.